Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2019, 8:44 PM CDT for Clearwater County, Mahnomen County, Polk County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 8:44 PM CDT (01:44 UTC)
- Expired
- May 24, 2019, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clearwater County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:58 PM CDT | HAIL 1 | 2 Se Fosston, MN | HAIL UP TO QUARTER SIZED FELL FOR A FEW MINUTES IN VERY HEAVY RAIN AND STRONG WINDS. |
| May 24, 9:15 PM CDT | TSTM WND GST 60 | Clearbrook, MN | VERY HEAVY RAIN AND WINDS TO 60 MPH. HAIL WAS PEA TO SMALL MARBLE SIZED. VIDEO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 443 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS53 KFGF 250144
SVRFGF
MNC029-087-119-250230-
/O.NEW.KFGF.SV.W.0022.190525T0144Z-190525T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
844 PM CDT Fri May 24 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in northwestern Minnesota...
Northern Mahnomen County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 930 PM CDT.
* At 844 PM CDT, severe thunderstorms were located along a line
extending from near Brooks to Bejou, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lengby, Fosston and Island Lake in Mahnomen County around 900 PM
CDT.
Ebro around 905 PM CDT.
Weme around 910 PM CDT.
Clearbrook and Bagley around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4734 9536 4740 9603 4774 9606 4776 9584
4777 9584 4782 9537
TIME...MOT...LOC 0144Z 243DEG 50KT 4779 9602 4744 9597
HAIL...1.25IN
WIND...60MPH
$$
GG2 follow-up statements
820
WWUS53 KFGF 250157
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
857 PM CDT Fri May 24 2019
MNC029-087-119-250230-
/O.CON.KFGF.SV.W.0022.000000T0000Z-190525T0230Z/
Polk MN-Mahnomen MN-Clearwater MN-
857 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN POLK...NORTHEASTERN MAHNOMEN AND SOUTHWESTERN
CLEARWATER COUNTIES...
At 857 PM CDT, severe thunderstorms were located along a line
extending from near Oklee to near Fosston, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Lengby and Ebro around 905 PM CDT.
Weme around 910 PM CDT.
Clearbrook and Bagley around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4734 9536 4744 9588 4775 9584 4782 9537
TIME...MOT...LOC 0157Z 243DEG 50KT 4787 9580 4752 9575
HAIL...1.25IN
WIND...60MPH
$$
GG460 WWUS53 KFGF 250228 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 928 PM CDT Fri May 24 2019 MNC029-087-119-250238- /O.EXP.KFGF.SV.W.0022.000000T0000Z-190525T0230Z/ Polk MN-Mahnomen MN-Clearwater MN- 928 PM CDT Fri May 24 2019 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK... NORTHEASTERN MAHNOMEN AND SOUTHWESTERN CLEARWATER COUNTIES WILL EXPIRE AT 930 PM CDT... The storms which prompted the warning have weakened and moved out of the warned area. Therefore, the warning will be allowed to expire. LAT...LON 4734 9536 4744 9588 4775 9584 4782 9537 TIME...MOT...LOC 0228Z 243DEG 50KT 4806 9525 4771 9520 $$ GG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:43 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 24, 6:43 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 643 PM CDT Fri May 24 2019 .UPDATE... Issued at 624 PM CDT Fri May 24 2019 No major forecast updates. Updated grids to reflect recent radar trends. Severe storms continue to be possible over the next one to two hours as moderate instability, strong deep layer shear, and strong near-surface vorticity along the surface warm front continue to promote favorable conditions for severe convection. && .SHORT TERM...(This evening through Saturday) Issued at 326 PM CDT Fri May 24 2019 Sfc low west of Bismarck at 20z and this will move toward GFK this evening. Sufficient clearing is occurring in SE ND and temps rising into the middle 60s. As anticipated there is an uptick in showers and a few t-storms west of Jamestown. 1000-1200 j/kg cape expected in this clearing area thru the early evening with HREF indicating updraft helicity sufficient for strong to briefly severe level storms with target area being Jamestown, Fargo, Cooperstown, Mayville, Ada, Mahnomen thru the early evening. Updated HWO and social media graphic to indicate potential for strong storms. Lingering showers will be over NE ND this evening and overnight in NW MN. As upper low moves north of the area Saturday sfc-700 mb winds will turn northerly and there is an area of 850 mb moisture with likely stratocu which will remain over the area Saturday. Some clearing likely in the aftn from the west, but not likely to reach east of the Red until evening. Therefore coolest temps Saturday east of the Red River with highs upper 50s/around 60. Lingering shower chance possible Lake of the Woods/Red Lake areas. .LONG TERM...(Saturday night through Friday) Issued at 326 PM CDT Fri May 24 2019 An active and cooler than normal pattern will continue for the end of the weekend and into next week. Sunday through Monday... A split flow upper level regime is expected to develop over North America this weekend with a weak troughing over the southwestern CONUS and northeast Canada. Nearly zonal flow over the WY/MT Rockies will promote lee troughing and decent warm/moist return flow into the Northern Plains with temperatures/dewpoints in the 70s/50s by Sunday afternoon. This will set the stage for thunderstorms across western/central ND during the afternoon Sunday with showers and a few weak thunderstorms Sunday night and into the day Monday for eastern ND/northwest MN as an upper level shortwave propagates southward through the region. Widespread rainfall accumulations on the order of a few tenths of an inch are most likely by Monday night per ensemble guidance, but exact locations of the heaviest rainfall remains uncertain. Tuesday through Thursday... Slightly warmer temperatures in the 70s are expected Tuesday afternoon as skies begin to clear out after scattered morning showers. Rain chances return for Wednesday as a cold front associated with a second Canadian clipper low pushes southeastward through the region. A few thunderstorms can't be ruled out with this frontal passage, but no severe weather is expected at this time. Drier but cool conditions should prevail for Thursday as surface high pressure builds into the region. Temperatures will remain well below seasonal normals with Thursday highs only expected to reach the mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 624 PM CDT Fri May 24 2019 MVFR to IFR conditions are expected for all TAF sites this evening as showers and thunderstorms move through the region. A few storms could be severe with strong wind gusts up to 35 knots and hail up to 1.5 inches. Thunderstorms in the vicinity of KFAR are expected to pass by 00 UTC, but scattered convection will persist in the vicinity of the terminal. TAFs for KFAR will be updated if additional storms are likely to impact the terminal. Elsewhere, showers are expected to continue at KDVL, but will move out by the 01-03 UTC timeframe. Showers, and possibly weak thunderstorms, will begin by 00 UTC for KGFK, and begin during the 01-03 UTC time frame for KTVF and KBJI. TAFs for these locations will be updated as needed if stronger storms appear likely to impact the terminals. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AM SHORT TERM...Riddle LONG TERM...AM AVIATION...AM
Hazardous weather outlook, May 24, 3:15 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 315 PM CDT Fri May 24 2019 MNZ004>008-NDZ006>008-014>016-024-026-054-252015- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Western Walsh County- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over northeastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>003-009-013>017-022>024-027>032-040-NDZ027>030-038-039-049- 052-053-252015- West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 315 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible late afternoon into the evening. A few strong storms are possible as well with risk of hail to nickels and gusty winds to 45 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Sunday afternoon and evening over eastern North Dakota. The risk of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr
In the hours before
Local storm report, May 24, 7:33 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 NW WAUBUN 47.23N 96.00W
05/24/2019 Mahnomen MN PUBLIC
PICTURE OF FUNNEL CLOUD SEEN FROM HIGHWAY 59 NORTH OF
WAUBUN LOOKING TO THE WEST
&&
NCLocal storm report, May 24, 7:44 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 4 SSE MAHNOMEN 47.26N 95.94W
05/24/2019 M73 MPH Mahnomen MN AWOS
AWOS REPORTED 73 MPH WIND GUST ASSOCIATED WITH A PASSING
THUNDERSTORM.
&&
AMOORELocal storm report, May 24, 8:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 4 N WAUBUN 47.24N 95.94W
05/24/2019 Mahnomen MN LAW ENFORCEMENT
MAHNOMEN SHERIFFS OFFICE RECEIEVED MULTIPLE REPORTS OF A
TOUCHDOWN NEAR WAUBUN TIME BASED ON PHONE CALL TO THE
SHERIFFS OFFICE WITH LOCATION ESTIMATED VIA RADAR
&&
NCLocal storm report, May 24, 8:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 3 W HOPE 47.32N 97.78W
05/24/2019 M71 MPH Steele ND PUBLIC
PUBLIC REPORTED PERSONAL WEATHER STATION REPORTED A WIND
GUSTS UP TO 71 MPH.
&&
AMOORELocal storm report, May 24, 8:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL ADA 47.30N 96.51W
05/24/2019 E0.50 INCH NORMAN MN PUBLIC
&&
NCLocal storm report, May 24, 8:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 NNW GARY 47.40N 96.28W
05/24/2019 M1.50 INCH Norman MN PUBLIC
REPORT VIA MPING WITH TIME ESTIMATED BASED ON RADAR
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:12 PM CDT | Tornado Warning | FGF | Becker, Mahnomen, Norman | 33 min |
| May 24, 7:44 PM CDT | Tornado Warning | FGF | Clearwater, Mahnomen | 22 min |
| May 24, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 27 min |
| May 24, 8:03 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.